Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 245, NWS Omaha, NE

August 12, 2002Douglas County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 2:50 AM CDT for Douglas County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 2:50 AM CDT (07:50 UTC)
Expired
Aug 12, 2002, 3:15 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Douglas County, NE

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:58 AM CDTHail 1Omaha, NEHail up to 1 inch in diameter was reported near 94th and Fort streets.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KOAX 120750
SVROMA
NEC055-120815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
248 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA

* UNTIL 315 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BOYS TOWN...OR ABOUT 7 MILES WEST OF      
  OMAHA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
OMAHA

A WEATHER SERVICE EMPLOYEE REPORTED PENNY SIZE HAIL AT 246 AM NEAR 
156TH AND BLONDO.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4129 9631 4116 9613 4131 9588 4141 9614

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:55 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 12, 1:55 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 AM CDT MON AUG 12 2002

FORECAST CHALLENGES...HEAVY RAIN/SVR POTENTIAL OVERNIGHT...TSRA
TODAY INTO TUE...TEMPS.

SYNOPSIS...NWS WSR-88DS SHOWEING SEVERAL ACTIVE AREAS OF CONVECTION
AS UNSEASONABLY STG CLOSED LOW WITH 80 M HGT FALLS AND  H3 100KT JET
ASSOCIATED WITH IT ADVANCES INTO THE PLNS.  MAIN CONVECTIVE COMPLEX
WITH WITH DECENT BOWING AND DAMAGING WINDS MOVING THRU FSDS AREA
INTO NW IA.  THE 04Z FSD MTR HAD A PK WND OF 67KTS.  THE LATEST SFC
ANALYSIS HAD THE SFC LOW OVR SE SD...WITH A CDFNT INTO CNTRL AND SW
NEB.  STORMS DEVELOPED ALONG THE DRY LINE IN LBF AND GLDS AREA SUN
AFT AND IS PUSHING INT GIDS AREA.  A ROGUE SUPERCELL NR AURORA
PRODUCES BASEBALL SIZE HAIL EARLIER IN THE EVENING NR HALSEY.

FORECAST...IN VERY SHORT TERM...WILL MONITOR CONVECTION FOR SEVERE
AND FLASH FLOOD THREAT.  FFG VALUES BELOW AN INCH AT KNOX AND CEDAR
COUNTIES.  INITIAL THINKING WILL BE TO CONTINUE FLOOD WATCH TODAY
WITH LOW FFG VALUES.  CONVECTION HAS HAD A TOUGH TIME MAKING IT INTO
THE OAX CWA AS IT WILL HAVE TO ERODE HOT AIR IN PLACE. NELIGH
PROFILER HAD LOW LEVEL JET AT 50KT AT 05Z...UP FM 40KT AT 04Z.  PER
SOUNDING/SVR PARAMETER ANALYSIS...DAMAGING WNDS AND LARGE HAIL THE
PRIMARY THREAT MOST AREAS WITH ANY HEAVY RAINS A PROBLEM IN THE
WATCH AREA.

THE UPR LO IS NOT COMING OUT CLEANLY AND WILL LINGER PRECIP
INTO TUE AM IN THE SE ZONES. AS WITH PREVIOUS UPR LO...DIVERGENT
PATTERN TAKES MAIN ENERGY ACROSS THE NRN PLNS WITH SECONDARY AREA
SPLITTING OFF OVR KS...THIS HAS RESULTED IN MUCH OF THE FCST AREA
RELATIVELY DRY WITH STORMS TO THE NORTH AND SOUTH.  SHORT RANGE
MODELS SHOWING SOME SLIGHT TIMING DIFFERENCES WITH THE AVN SLOWER
AND HAS A STRONGER LOBE OF ENERGY SWINGING THROUGH SD/NEB TAF/EVE.

WILL CONTINUE LIKELY POPS IN ZONES TODAY AND CHC POPS TON.  HAVE
POPS IN SE GROUPS ONLY TUES.  TEMP FCST TO TAKE INTO CONSIDERATION
FNT/CLDS/PRECIP.  HAVE UPR 70S TO MID 80 MOST ZONES TOD AND 70S TO
AROUND 80 FOR TUE.  COOL DOWN IS SHORT LIVED AS WAA RETURNS WED AM
WITH STG WAA THU.

IN LATER PERIODS...HAVE SLG CHC PRECIP WITH A RIPPLE FRI AM AND CHC
POPS SAT/SUN WITH NEXT SHORT WAVE TROF.  WILL HAVE TO LOOK AT NEW
MODELS AS THEY COME IN THIS AM.

.OMA...FLOOD WATCH TODAY  IAZ043-NEZ011-012-015>018-031>034

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:47 AM CDTSevere Thunderstorm WarningOAXSeward43 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningOAXCass26 min
Aug 12, 3:17 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy43 min
Aug 12, 3:28 AM CDTSevere Thunderstorm WarningOAXCass47 min
Aug 12, 3:31 PM CDTSevere Thunderstorm WarningOAXGage29 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningOAXOtoe37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.